Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 203, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 3:06 PM CDT for 4 counties in Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 3:06 PM CDT (20:06 UTC)
- Expired
- Jun 28, 2017, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:24 PM CDT | HAIL 0.5 | 1 Nnw Fort Dodge, IA | |
| Jun 28, 3:26 PM CDT | HAIL 1 | Fort Dodge, IA | MOSTLY DIME, BUT SOME QUARTER SIZED HAIL MIXED IN. |
| Jun 28, 3:26 PM CDT | HAIL 1.75 | Fort Dodge, IA | |
| Jun 28, 3:35 PM CDT | TSTM WND GST 59 | 4 Nnw Fort Dodge, IA | 59 MPH/51 KNOT WIND GUST MEASURED AT THE FORT DODGE AIRPORT (KFOD). |
| Jun 28, 3:40 PM CDT | HAIL 0.88 | Fort Dodge, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
302
WUUS53 KDMX 282006
SVRDMX
IAC025-091-151-187-282045-
/O.NEW.KDMX.SV.W.0203.170628T2006Z-170628T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
306 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
Southern Humboldt County in north central Iowa...
* Until 345 PM CDT.
* At 305 PM CDT, a severe thunderstorm was located 7 miles east of
Manson, or 11 miles west of Fort Dodge, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Dodge, Manson, Fort Dodge Regional Airport, Badger, Duncombe,
Barnum, Thor, Vincent, Clare, Pioneer, Frank A Gotch State Park and
Lizard Creek State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central and west central Iowa.
LAT...LON 4251 9454 4266 9454 4270 9398 4245 9398
TIME...MOT...LOC 2005Z 270DEG 30KT 4255 9440
HAIL...1.00IN
WIND...60MPH
$$
REV1 follow-up statement
705
WWUS53 KDMX 282019
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
319 PM CDT WED JUN 28 2017
IAC025-151-282029-
/O.CAN.KDMX.SV.W.0203.000000T0000Z-170628T2045Z/
Pocahontas IA-Calhoun IA-
319 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS AND
NORTHEASTERN CALHOUN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
north central Iowa.
LAT...LON 4250 9444 4267 9444 4270 9398 4245 9398
TIME...MOT...LOC 2019Z 275DEG 30KT 4253 9419
$$
IAC091-187-282045-
/O.CON.KDMX.SV.W.0203.000000T0000Z-170628T2045Z/
Webster IA-Humboldt IA-
319 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN WEBSTER AND SOUTHERN HUMBOLDT COUNTIES...
At 319 PM CDT, a severe thunderstorm was located over Fort Dodge
Regional Airport, or over Fort Dodge, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Badger, Duncombe, Barnum,
Thor, Vincent, Clare, Pioneer, Frank A Gotch State Park and Lizard
Creek State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central Iowa.
LAT...LON 4250 9444 4267 9444 4270 9398 4245 9398
TIME...MOT...LOC 2019Z 275DEG 30KT 4253 9419
HAIL...1.00IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:20 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 12:20 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1220 PM CDT Wed Jun 28 2017 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 435 AM CDT Wed Jun 28 2017 Strong theta-e advection is lifting across Iowa early this morning as an intense 70 kt low level jet is focused into the state. In addition, a strong short wave approaching from the west is bringing good kinematic forcing and upper level divergence to the state. Thunderstorms have developed in response to the forcing with a few strong updrafts developing into central Iowa. These storms may briefly produce quarter sized hail however the updrafts have been having a difficult time maintaining despite good deep layer shear as cold pool development appears to be cutting off the updrafts. Storms will likely bubble through mid morning then there should be a reprieve before redevelopment occurs this afternoon. The airmass is expected to recover by the afternoon with a surface boundary setting up somewhere across the central portion of Iowa. Favor the CAM/RAP solutions that are a bit farther north with initiation closer to the Highway 20 to 30 corridor then gradually settling south through this evening. A ribbon of 2500-3500 J/kg CAPES are expected along the boundary. A modest cap over the south should keep the activity focused near the boundary. The near storm environment will be supportive for organized updrafts and supercells early with deep layer shear of 35-50 kts. The primary severe weather threats are expected to be very large hail 2 inch plus in diameter and damaging wind gusts. A few isolated tornadoes are possible though a more southwest trajectory of the low level wind field may limit the potential. Reference the latest SWODY1 for additional details regarding today's enhanced risk for severe weather across central Iowa. A band of very heavy rainfall is also possible somewhere across east central Iowa given very moist PWATs approaching 2 inches advecting into the state. Localized flash flooding may occur but with the recent dry weather and lack of confidence where this band may set up, will not issued headlines at this time. The activity will continue to sag south overnight with the activity diminishing after 06z. .LONG TERM.../Thursday through Tuesday/ Issued at 435 AM CDT Wed Jun 28 2017 Severe weather and heavy rain potential on Thursday and Thursday night were the main focus of the extended period. Leaned toward a blend of the NAM/ECMWF as the GFS seems too far north with the surface boundary Thursday afternoon. Thursday and Thursday Night...surface boundary looks to stall across the state from west to east during the day tomorrow. The main question is how far north does the boundary reach. The GFS puts the boundary as far north as the Minnesota border while the ECMWF and NAM are roughly between the Highway 20 to Highway 30 corridors by 00z Friday. Certainly another conditional event as the timing of the morning convection will be critical to allow for the atmosphere to recover/destabilize by the afternoon. With the ECMWF, NAM and the hires ARW/NMM confining the Thursday morning convection to southern Iowa and diminishing it by around 15z, increased confidence with the severe weather potential Thursday afternoon and evening. Instability increases along and south of the aforementioned boundary over central to southern Iowa. MUCAPE values increase to 3000-4000 J/kg by 00z Friday in this location. Steep low level lapse rates present by the afternoon but less impressive mid level lapse rates Thursday afternoon. Still, very weak cap in place with 700mb temps less than +10C and expect a good swath of storms across central Iowa by the afternoon/evening hours Thursday. There is fairly good veering winds through the first 8kft or so with strong deep layer shear available as 0-6km bulk shear tops 50 knots, which is sufficient for long-lived updrafts. 0-1km and 0-3km shear values range from 20-25 knots and 30-35 knots respectively and low level helicity values (0-0.5km) and (0-1km) around 100 m2/s2 and about 200 m2/s2 respectively. Plenty of severe weather parameters pointing toward all modes of severe weather on the table thursday afternoon and evening and cannot rule out the Enhanced Outlook to be extended further east to encompass southern portions of the forecast area. The other significant concern is heavy rain Thursday night. Warm layer cloud depths as high as 4000m with over 2" of precipitable water present by 00z Friday. Weak storm motion or at least the potential for storms to backbuild, especially along and just south of the boundary will lead to the potential for training to occur. Rainfall rates over 2" inches per hour seem reasonable and may see some isolated locations topping out with near 3 inches of rain by the time convection ends early Friday morning. Something to consider in future updates is a flash flood watch for portions of the area. Friday through Tuesday...Surface high pressure builds into the region and provides a dry period until Sunday night. Another boundary extends west to east across the state, possibly as far north the Minnesota border late Sunday night into Monday. Surface low tracks across Kansas and provides plenty of moisture transport into the state Sunday night into Monday. Certainly confident with the potential for heavy rain during this time with the precipitable water values over 1.5" and warm layer cloud depths at 3500m. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1220 PM CDT Wed Jun 28 2017 Showers and embedded thunderstorms were moving over the northern terminals early this afternoon and have handled these with VCTS. Additional storms are expected to develop later this afternoon ahead of a cold front and move east this evening over central Iowa terminals. These storms will pose a strong to severe wind gusts and hail threat for the terminals. While most of the showers and storms will have ended by mid-evening, they may persist over the southern terminals tonight as the cold front stalls. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 3:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 23 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 52 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 49 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 22 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.